One of the main complications in therapy to treat age-related macular degeneration (AMD) is the possible tearing of the epithelium, which implies irreversible loss of visual acuity for the patient. This adverse effect appears in about 40 percent of the cases considered high-risk, i.e., when there is a large amount of fluid in the epithelium.
In these cases we are obliged to treat because we know that the disease will cause a loss of vision, but on the other hand we also know that the risk of rupture involved in the treatment is high. One of the hypotheses explaining this effect is that the shrinkage of the neovessels that occurs as a consequence of the antiangiogenic drug applied during therapy occurs very abruptly, which contributes to epithelial tearing.
Therefore, reducing the usual dose of injections and doubling the frequency of inoculations in therapy for the treatment of age-related macular degeneration could lower the risk of epithelial rupture in high-risk patients. However, in no case does it justify using half doses in standard or low-risk patients.
An analysis performed by our team and published in the journal Clinical Ophthalmology shows that redistributing doses in the treatment of high-risk patients reduces the adverse effects associated with visual acuity loss. The test was performed in a 71-year-old patient who presented with large epithelial detachments. To treat her, she was administered 2.5 milligrams of ranibizumab, which is half the usual amount of therapy, but on a biweekly basis instead of monthly, thus maintaining the same total treatment dose.
The results showed that the redistribution of doses in therapy helped to gradually stabilize retinal angiomatous proliferation and visual acuity could be preserved without obvious complications.